I have been on nortriptyline for about 7 weeks. I started at 10mg for a week and then went up to 20mg. Due to some side effects I went down to 10mg again after 3 weeks at 20mg. But by day 4 at 10mg I decided the good effects of the 20mg outweighed the bad, so I went back up to 20mg. My neuro-otologist wanted me at 30mg.
I’ve been on 20mg straight now for 4 weeks. I have been feeling about 60% better the last two weeks and without a vertigo attack for almost 6 weeks. But about a week ago I started suffering with heartburn. I am prone to it but have had it under control with diet and digestive enzymes for years. But now I’ve been getting it all day and particularly painful bouts at night. It wakes me up.
Monday—two days ago—I had a vertigo episode after helping my husband with some computer work. I spent too much time on the computer for sure. But I had been hopeful that the nortriptyline was going to stop the vertigo attacks. But no.
So now I don’t know if I should continue the nortriptyline, especially if it’s giving me this painful heartburn and not even stopping the vertigo attacks. I have been set back to not feeling well since the vertigo attack…so I’m disappointed and disheartened and depressed.
My neuro-otologist has already dumped me since I told him I was having side effects with the nortriptyline. He told me if I want to change meds I should see my primary doctor. This was my first med trial! So I don’t even have a neuro to consult with!
Any suggestions for me? I need to find a new neuro but I am feeling so crappy I am not up to that research or “interviewing” a new doctor.
Wow, that’s pretty impatient … and IMHO unprofessional!
Find another one.
However, if you look at the Hain flowchart linked in the Support Wiki, you could work through it with your local doctor. Not sure they will be able to prescribe SSRI’s though, so my advice to find another oto-neuro stands.
I can’t even explain how disappointed I was with the neuro-otologist. And he’s a pretty big one in my area…one that people beg to get in to see. I had seen him years ago when I first had this condition but that was 15 years ago.
My primary knows nothing about MAV and keeps telling me I have a sinus infection, which I do not. I fear seeing her for this.
The ENT I saw said migraines but didn’t want to treat me with MAV. He said a neuro was best.
Find another neurologist. Mine is actually a nurse practitioner, a much more open minded and holistically thinking group overall.
Don’t worry. Life continues without a neurologist believe me. Mine has and there’s more money in my bank account too. Don’t stress about yr lack of one. Try to get another in due course. Currently you are in my exact position, no consultant and a GP/Primary who hasn’t a clue. Just need to be your own advocate, for while at least to get you over this ‘blip’ cos it looks to me you are really doing good. Trialing MAV drugs is not an easy option.
Meanwhile Amitriptyline, cousin drug of yr Nori, takes at least 6-8 weeks to work so perhaps it needs longer to get a grip. As for the chronic heartburn ask your GP for some Omeprazole, Lansoprazole or Ranitidine whichever they prefer you to take. This you take to counteract the heartburn, to stop the digestive upset caused by the Nori. That should get a grip on the heartburn. Don’t take the drugs on an empty stomach and try to sleep on more pillows than usual. Check out management of Acid Reflex if you need extra info. Most MAV sufferers are hyper sensitive to meds, you might find another drug even worse and as the Nori seemed to be doing some good I’d stick with it a while longer if you can but of course it’s yr decision.
I can’t take acid reflux meds as they cause me other problems, unfortunately.
I’ve just had another vertigo attack with nystagmus. It really sucks.
I wonder if I should be going up to 30mg of the nortriptyline to see if it calms symptoms back down. And just deal with the heartburn. Or if nortriptyline has stopped working for me.
Which acid reflux meds have you tried. The must-be one. i can only take RAnitidine myself. i’ve got GERD. Sounds like you might have something similar too. You’ve tried all the management tips, about in what position you sleep etc, I guess. With Ami. They reckon to drop back to a dose where you don’t get the side effect for 3 weeks and then try again. Titrating up in tiny increments. i suppose you could try the same with Nori, it’s a very drug. Your Primary should be able to advise there or the pharmist might be better bet again.
I was diagnosed with chronic gastritis about 18 years ago. I did the PPIs both RX and then otc when they became available. I also went through tums and Pepcid and the like but they either gave me side effects or they didn’t work.
I changed my diet and followed sleep habit changes…and eventually I found a dietician who put me on digestive enzymes that did the trick. I’m still on the enzymes and all has been well until now with the heartburn. Very frustrating.
I hate the thought of titrating down as all my MAV symptoms get worse at 10mg. But maybe it would work…
I’m struggling to find another neurologist who has migraine experience. For some reason they are scarce in my area and especially in my insurance.
Oh dear that’s the trouble. We humans do tend to get more than one thing wrong with us at the same time. Always amazes me. I’ve two different conditions, apart from MAV and what’s recommended for one is always the absolute ‘no no’ for that other one. You couldn’t make it up!
Only other thing I can suggest, before you dump the Nori for what?, try a Nori produced by a different manufacturer. Often it’s not the drug causing the problem but the material it’s contained in or the pill coating and THAT will BOTH vary from one drugs company to another. Oh, and you may have difficulty convincing yr Primary of that. A pharmacist should confirm. I take Propranolol and it has to be Actavis for me or there’s heartburn to die for.
The only thing for it is to print out Dr. Hain’ s pages and go shopping for a more open minded GP.
Oh wow…never even thought about changing nortriptyline manufacturer. Wonder if there’s another generic brand maker. Also I just picked up my refill. Lol
Thanks for the idea, I’ll check around.
I need a new GP anyway as this one didn’t read some test results properly and would have missed a problem if I hadn’t read the results and questioned her on it.
We have no choice but to be strong advocates for ourselves. We are too far outside the mainstream box of known diseases with known treatments.
Totally agree. Wish I had the energy to advocate for myself every time I need it. That’s the hard part…when you feel like crap but need to advocate for yourself.
I know. After waiting months, I saw a neuro-ophthalmologist on Monday. Seems like he talked a long time for the very little I remember. Perhaps he could have reviewed my records with me prior to inducing a migraine.
According to my gastroenterologist this can happen, especially with capsules, although it may be rare. But we are often sensitive to medicines so I’d think it’d be more common among the MAV population. Anyway my GI doc said there could be a slight different ingredient in the capsule or shell (not the medicine itself) that one could react to. I’ve been on Omeprazole (Prilosec) for too long, but anyway they changed manufacturers on me one time and I had a horrible stomachache all day and breakthrough heartburn. It took me a few days to figure out what could be causing it, but I talked to my GI doc and it made sense. As soon as I went back to the original manufacturer the stomach upset and heartburn faded pretty fast. And, I didn’t know it was a different manufacturer prior, so it wasn’t like I knew and was worried about it. In the case of Nortriptyline I’m not sure if it’s worth it or not to try to switch, you may have to google the specific capsule to find out the specific smaller ingredients and what differences there are.
Oh I hate when they don’t look at our records before speaking to us! Grrr…
I’m so unaccustomed to taking meds that I didn’t even know there could be a difference between generic manufacturers. I knew there might be differences from generic to original…
@Mystang86 Yeah I didn’t know either until i had that experience. Like you said, brand name to generic, yes, but not within manufacturers. It’s probably the smallest of differences though, I’m surprised my GI doctor agreed with me on the cause, for once a doctor acknowledged my extreme sensitivity! He has had it happen with some patients before though, and he’s a really good and knowledgeable GI doc too, so that probably helped.